Alert archive / New York / Flash Flood Warnings in 1997

Flash Flood Warning 1, NWS Burlington, VT

February 22, 1997Clinton County, Essex County, New York

NWS Burlington, VT issued this flash flood warning at Feb 22, 1997, 12:29 PM EST for Clinton County, Essex County, New York. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 1997, 12:29 PM EST (17:29 UTC)
Expired
Feb 22, 1997, 5:30 PM EST
In force
5 hr
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Clinton County, NY, Essex County, NY

The nearest sounding before it

Albany, NY (KALB), launched 12:00Z, 5.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1997-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1997-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 221732
FFWBTV
NYC019-031-222230-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1229 PM EST SAT FEB 22 1997
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  530 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH NEW YORK
 
   ...SOUTHERN CLINTON COUNTY...NORTHERN ESSEX COUNTY
 
MELTING SNOW AND RAIN HAS CAUSED THE AUSABLE TO OVERFLOW ITS BANKS IN
SPOTS TO FLOOD SOME LOW LYING ROADWAYS. FLOODING WILL LIKELY INCREASE
FOR THE NEXT SEVERAL HOURS.
 
ALL PEOPLE NEAR THE AUSABLE SHOULD BE AWARE THAT FLOODING IS IN PROGRESS
AND IS EXPECTED TO WORSEN. ANY ICE JAMS COULD CAUSE SIGNIFICANT
FLOODING.
 
DO NOT CROSS ANY ROADWAY WHICH IS COVERED BY WATER.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. YOU  SHOULD MOVE TO HIGHER GROUND.
 
DIGIORGI
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 10:12 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Feb 22, 10:12 AM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1000 AM EST SAT FEB 22 1997

LOTS OF MELTING TAKING PLACE AS HAS BEEN THE CASE OVERNIGHT AND
WITH HEAVIER RAIN MOVING IN WOULD OPT TO KEEP FLOOD WATCH UP
THROUGH AFTERNOON. WOULD ADJUST TO TAKE ST LAWRENCE OUT AND
INCLUDE RUTLAND/WINDSOR COUNTIES.

WOULD OPT FOR A HIGH WIND WATCH OR WARNING FOR AFTERNOON. CHECK
OUT WINDS WEST OF FORECAST AREA.

WOULD OPT FOR A WINTER WEATHER ADVISORY (FOR ICE) ST LAWRENCE
VALLEY/CLINTON COUNTY. MOST PLACES IN GRAND ISLE/FRNAKLIN VT JUST
ABOVE FREEZING.

COLD AIR HAS DRAINED DOWN INTO ST LAWRENCE AND CHAMPLAIN VALLEYS.
HOWEVER...IF YOU GO UP ABOVE 8OO FEET IT IS IN THE 50S...EVEN
NEAR THE CANADIAN BORDER.

CURRENT SURFACE ANALYSIS AND 12Z ETA POSITION VERY SIMILAR. LOW
NEAR ART WITH ONE BOUNDARY ALREADY THROUGH ST LAWRENCE VALLEY.
HOWEVER...ETA NOT PICKING UP ON SHALLOW COLD AIR INTRUSION.

NEXT BOUNDARY MOVING INTO WESTERN NEW YORK AT TIME. THIS FRONT TO
COME THROUGH 19-01Z. THIS WILL BRING COLD AIR IN UNIFORMLY...
CHANGING PRECIPITATION OVER TO SNOW SHOWERS.

FORECAST SUGGESTIONS...

THIS AFTERNOON (ADRNKS/NC NE VT)...WINDY. BECOMING CLOUDY WITH
SHOWERS. RAIN SHOWERS CHANGING TO SNOW SHOWERS LATE IN THE DAY.
HIGH IN THE UPPER 50S TO MID 60S...BUT FALLING TO NEAR FREEZING
BY EVENING. SOUTHWEST WIND 20 TO 40 MPH WITH FREQUENT HIGHER
GUSTS BECOMING WEST.

THIS AFTERNOON (ST LAWRENCE)...CLOUDY AND BECOMING WINDY WITH
FREEZING RAIN AND SLEET...CHANGING TO SCATTERED SNOW SHOWERS.
TEMPERATURE HOLDING AROUND 30. NORTHEAST WIND BECOMING WEST AND
INCREASING TO 20 TO 40 MPH WITH FREQUENT HIGHER GUSTS.

THIS AFTERNOON (S VT)...WINDY. CLOUDING UP WITH SHOWERS AND
THUNDERSTORMS...SOME OF WHICH MAY CONTAIN HIGH WINDS AND HAIL.
HIGH IN THE 60S...BUT FALLING INTO THE 40S LATE IN THE DAY.
SOUTHWEST WIND 20 TO 40 MPH WITH FREQUENT HIGHER GUSTS BECOMING
WEST.

THIS AFTERNOON (NW VT)...BECOMING CLOUDY AND WINDY WITH SHOWERS.
RAIN SHOWERS CHANGING TO SNOW SHOWERS LATE IN THE DAY. HIGH IN
THE 50S TO AROUND 60...BUT HOLDING IN THE 40S IN THE DEEPER
VALLEYS). TEMPERATURES FALLING INTO THE 30S LATE. WIND BECOMING
SOUTHWEST TO WEST 20 TO 40 MPH WITH FREQUENT HIGHNER GUSTS.

DIGIORGI

In the hours before

Special weather statement, Feb 22, 10:30 AM EST, 1 hour 59 minutes before
VTZ011-012-222020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1029 AM EST SAT FEB 22 1997

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR RUTLAND AND WINDSOR COUNTIES UNTIL 3 PM...

UNSEASONABLY WARM AIR AHEAD OF A COLD FRONT APPROACHING FROM THE
WEST WILL BRING NUMEROUS SHOWERS AND A FEW THUNDERSTORMS INTO THIS
AFTERNOON. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...CAPABLE OF
FLOODING RAIN...WINDS IN EXCESS OF 60 MILES AN HOUR...LARGE HAIL
AND DEADLY LIGHTNING.

WHEN THUNDERSTORMS ARE IN THE AREA...GET INSIDE A STURDY INDOOR
STRUCTURE.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER COMMERCIAL BROADCASTS
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER
SITUATION.

DIGIORGI

Nearby

Flash Flood Warnings in New York, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.